Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 166, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 20, 2000, 1:12 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 1:12 PM CDT (18:12 UTC)
- Expired
- Jul 20, 2000, 1:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties
Counties Mississippi County, AR, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:14 PM CDT | Thunderstorm Wind 60 M | (Byh)Blytheville Afb, AR | |
| Jul 20, 1:20 PM CDT | Thunderstorm Wind | Hilton, AR | A semi trailer was blown over on Interstate 55. |
| Jul 20, 1:30 PM CDT | Thunderstorm Wind 65 E | Ripley, TN | |
| Jul 20, 1:30 PM CDT | Thunderstorm Wind | Ashport, TN | Several trees and power lines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Jul 20, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 201813 SVRMEM ARC093-TNC097-201845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 112 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MISSISSIPPI COUNTY IN NORTHEAST ARKANSAS LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE * UNTIL 145 PM CDT * AT 108 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS NEAR BURDETTE...MOVING EAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 145 PM CDT INCLUDE... ASHPORT... EDITH... RIPLEY... GATES...HALLS... .DAMAGING WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:04 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 10:04 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1004 AM CDT THU JUL 20 2000 88D SHOWS STORM COMPLEX MOVING EAST THROUGH S MO AND N AR AT APPROX 40 KTS. WW ISSUED FOR E AR AND MO BOOTHEEL UNTIL 3 PM AS COMPLEX MOVES INTO MEM CWA. ATMOSPHERE MOD UNSTABLE ACROSS AREA...WITH INSTABILITY AXIS ACROSS CENT AR ATTM. SKIES OVERCAST ACROSS NW ZONES ATTM...AND CLOUD COVER WILL INCREASE ACROSS MOST OF REST OF CWA THROUGH AFTERNOON. dTHIS WILL HOLD TEMPS DOWN SLIGHTLY IN MOST AREAS TODAY...EXCEPT SE. UPDATED ZONES TO INCREASE CLOUD COVER AND POPS ALL ZONES...ESPECIALLY NW...AND MAKE A FEW OTHER MINOR TWEAKS. .MEM...NONE.
In the hours before
Special weather statement, Jul 20, 10:15 AM CDT, 2 hours 57 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ019-048>053-088>091-202115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1015 AM CDT THU JUL 20 2000 THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE... AND NORTH MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...THE SOUTHERN HALF OF WEST TENNESSEE...AND ALL OF NORTH MISSISSIPPI THIS AFTERNOON AND EVENING. THE THREAT IS SOUTHWEST OF A LINE THAT ROUGHLY RUNS FROM KENNETT MISSOURI...TO JACKSON TENNESSEE...TO CORINTH MISSISSIPPI. A COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS. THESE STORMS WILL MOVE INTO THE MID SOUTH DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDATES AND INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Jul 20, 11:47 AM CDT, 1 hour 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-202115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1147 AM CDT THU JUL 20 2000 THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE... AND NORTH MISSISSIPPI. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS...ACROSS MOST OF NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...AND ALL OF WEST TENNESSEE AND NORTH MISSISSIPPI...THROUGH LATE TODAY. THE REMAINDER OF NORTHEAST ARKANSAS...GENERALLY NORTH AND WEST OF A JONESBORO TO KENNETT LINE...HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE TODAY. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS CONTINUES TO MOVE ACROSS SOUTHERN MISSOURI AND NORTHERN AND CENTRAL ARKANSAS. THESE STORMS WILL CONTINUE TO MOVE INTO THE MID SOUTH DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSON NEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDATES AND INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:35 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 10 min |
| Jul 20, 1:49 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Tipton | 26 min |
| Jul 20, 1:50 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 25 min |
| Jul 20, 2:24 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 36 min |
| Jul 20, 2:35 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Madison | 25 min |
| Jul 20, 2:49 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardin, McNairy | 26 min |
| Jul 20, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 49 min |
| Jul 20, 3:12 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 33 min |
| Jul 20, 11:24 AM CDT | Severe Thunderstorm Warning | MEG | Randolph | 36 min |
| Jul 20, 11:53 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 37 min |
| Jul 20, 12:52 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.